If you take the HIV med abacavir (found in Ziagen, Epzicom and Trizivir) and you've seen the news reports linking the drug to a heightened risk of heart attack, we have a reminder for you: Even with the increased risk, the actual danger of heart attack remains low.

Experts still don't know why abacavir seems to raise heart-attack risk—it could be blood vessel inflammation, a blood clotting problem or something else. And the drug's manufacturer, GlaxoSmithKline, says it hasn't seen a rise in heart-attack risk in any of the company's own abacavir studies.

Marshall Glesby, MD, PhD, of Weill Cornell Medical College in New York City, says, “The risk is more of an issue in people with major risk factors for heart disease. In the big picture,” he advises, “people with modifiable heart-disease risk factors like smoking should pay attention to those, which almost certainly pose more of a risk to their health than taking abacavir.”

All this news may make your heart beat faster, but know this as well: HIV itself seems to cause more thickening of certain blood vessel walls (a cause of heart disease) than antiretroviral drugs do. Studies have shown (and you've read about them here) that taking HIV meds continuously resulted in less heart disease than not taking the meds.